Nebraska, 2014High Wind in Nebraska, January 16, 2014
January 16, 2014 · NWS CYS · 10 events in 9 counties and zones
Strong winds aloft and cold frontal passage produced a period of gusty winds across much of the western Nebraska Panhandle.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft and cold frontal passage produced a period of gusty winds across much of the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 8:29 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 16, 8:29 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
829 AM MST THU JAN 16 2014
.UPDATE...
ISSUED AT 822 AM MST THU JAN 16 2014
NO BIG CHANGES WITH THE MORNING UPDATE ONLY MINOR ADJUSTMENTS.
WINDS DROPPED OFF TOWARD SUNRISE FOR EASTERN AREAS SO LOWERED WIND
SPEED THE NEXT FEW HOURS BUT WINDS WILL QUICKLY RAMP UP LATER THIS
MORNING. STRONG WINDS WILL OCCUR OVER THE NEBRASKA PANHANDLE AS
DEEP MIXING CREATES WIDESPREAD AND FREQUENT WIND GUSTS OF 50 TO 60
MPH. WINDS SHOULD PEAK OUT BETWEEN 18Z AND 21Z...THEN SLOWLY
SUBSIDE THE REST OF THE AFTERNOON AS HIGH CLOUDS AND LOWER SUN
ANGLE DECREASE MIXING POTENTIAL. ALSO THE SURFACE GRADIENT WILL
BEGIN TO RELAX LATE THIS AFTERNOON AS SURFACE HIGH PRESSURE BUILDS
INTO THE AREA. WILL HAVE TO KEEP AN EYE ON BLOWING DUST IN THE
PANHANDLE TODAY. COULD SEE SIGNIFICANT BLOWING DUST AT SOME
LOCATIONS.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 132 AM MST THU JAN 16 2014
TODAY...CURRENT HIGH WIND WARNING FOR WESTERN NEBRASKA LOOKS ON
TRACK AS A FAST MOVING LOW AMPLITUDE SHORTWAVE TROUGH ALOFT MOVES
RAPIDLY ACROSS THE WESTERN HIGH PLAINS...WITH STRONG LOW AND MID
LEVEL WINDS MOVING ACROSS WESTERN NEBRASKA THIS MORNING...AND THESE
STRONG WINDS ABLE TO MAKE IT TO THE SURFACE ON THE HEELS OF THE
500-300 MB AND 700-500 MB QUASIGEOSTROPHIC DOWNWARD MOTION COUPLET.
WIND SPEEDS MAY DECREASE SLIGHTLY IN THE AFTERNOON AS QG FORCING
BECOMES NEUTRAL OR UPWARD...THOUGH PROGGED LOW AND MID LEVEL
GRADIENTS AND ISOTACHS SHOULD BE SUFFICIENT FOR HIGH WINDS ACROSS
MUCH OF WESTERN NEBRASKA.
PERIODS OF MIDDLE AND HIGH CLOUDS WILL OCCUR ACROSS WYOMING WITH
FAST NORTH NORTHWEST FLOW ALOFT.
TONIGHT...WINDS WILL SUBSIDE QUICKLY THIS EVENING...THOUGH STILL
ENOUGH MIXING FOR RELATIVELY MILD MINIMUM TEMPERATURES ALONG THE
SPINE OF THE LARAMIE RANGE AND INTERSTATE 25 CORRIDOR.
FRIDAY...FAST NORTHWEST FLOW ALOFT WILL RETARD SIGNIFICANT WARMING
TREND...THOUGH CORRESPONDING RISE IN HEIGHTS AND THICKNESSES
SUGGESTS A WARMER DAY...ESPECIALLY EAST OF INTERSTATE 25 WHERE
MIXING WILL BE MOST PRONOUNCED.
FRIDAY NIGHT...DECENT MIXING OCCURS BASED ON PROJECTED LOW AND MID
LEVEL GRADIENTS...PRODUCING LOCALLY WARMER MINIMUM TEMPERATURES EAST
OF INTERSTATE 25...ESPECIALLY FROM WHEATLAND TO CHEYENNE.
SATURDAY...WARMING TREND CONTINUES AS THE RIDGE AXIS ALOFT NUDGES
SLOWLY EASTWARD...OUR NORTHWEST FLOW ALOFT WEAKENS...WITH HEIGHTS
AND THICKNESSES ALOFT INCREASING.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 300 AM MST THU JAN 16 2014
STILL SOME WINDY PERIODS IN THE EXTENDED...THOUGH NOTHING NEAR
WHAT WE HAVE HAD THIS PAST WEEK.
STARTING OFF SATURDAY NIGHT...700MB WINDS INCREASE OVERNIGHT TO
40KTS WITH 700MB CRAIG TO CASPER HEIGHT GRADIENT RIGHT AROUND
50MTRS. LOOKS WARM WITH 700MB TEMPERATURES CLIMBING TO +2C BY 12Z
SUNDAY. SHOULD BE SEEING TEMPERATURES WELL ABOVE NORMAL FOR HIGHS
SUNDAY WITH GUSTY...DOWNSLOPING WINDS.
GET A BRIEF RESPITE IN THE WINDS FOR MONDAY...BUT THEN THEY BEGIN
INCREASING AGAIN TUESDAY AS A WEAK COLD FRONT PUSHES THROUGH THE
AREA. 700MB TEMPERATURES COOL DOWN ONCE AGAIN TO -4 TO -6C. 700MB
WINDS AGAIN INCREASE TO 35-40KTS FOR TUESDAY AFTERNOON. 850MB
WINDS IN THE PANHANDLE PRETTY STRONG...UP TO 45KTS. SO WE MAY BE
DEALING WITH WIND HEADLINES OUT THERE FOR TUESDAY NIGHT INTO
WEDNESDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 403 AM MST THU JAN 16 2014
STRONG NORTHWEST WINDS WILL BE THE MAIN STORY FOR AVIATION
CONCERNS TODAY. WINDS HAVE REALLY BEGUN TO INCREASE OUT IN THE
NEBRASKA AIRPORT THIS MORNING AND SHOULD REACH GUSTS TO 50KTS FOR
MOST OF THE PANHANDLE SHORTLY AFTER SUNRISE. MOS GUIDANCE SHOWING
ALL AIRPORTS IN THE PANHANDLE HITTING THIS HIGH CRITERIA BY 16 TO
17Z. WINDS TO REMAIN STRONG THROUGH THE LATE AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 132 AM MST THU JAN 16 2014
MINIMAL FIRE WEATHER CONCERNS DUE TO PROJECTED HUMIDITIES IN THE
NEXT FEW DAYS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...LIEBL
SHORT TERM...RUBIN
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...RUBINHazardous weather outlook, Jan 16, 1:37 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
137 AM MST THU JAN 16 2014
WYZ101>119-162200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
137 AM MST THU JAN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL PREVAIL
THROUGH THIS AFTERNOON...ESPECIALLY EAST OF INTERSTATE 25. WINDS
WILL DECREASE THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
STRONG WEST TO NORTHWEST WINDS OF 25 TO 40 MPH SUSTAINED WITH
GUSTS TO 50 MPH WILL BE COMMON ON A DAILY BASIS THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-162200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
137 AM MST THU JAN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE NORTHERN HALF OF THE
WESTERN NEBRASKA PANHANDLE FROM 3 AM TO 6 PM TODAY...FOR NORTHWEST
WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH.
A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHERN HALF OF THE
WESTERN NEBRASKA PANHANDLE FROM 7 AM TO 6 PM TODAY...FOR NORTHWEST
WINDS 30 TO 45 MPH GUSTING TO 65 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
FRIDAY WILL BE WINDY...WITH LESSER WINDS OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
High Wind, Morrill
- When
- January 16, 9:47 AM MST to 2:02 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Thee NEDOR sensor on Highway 385 mile post 84 measured sustained winds of 40 mph or higher.
High Wind, North Sioux
- When
- January 16, 9:47 AM MST to 2:02 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR sensor on Highway 71 measured sustained winds of 40 mph or higher.
High Wind, South Sioux
- When
- January 16, 9:47 AM MST to 11:47 AM MST
- Where
- South Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
The NEDOR sensor at Highway 29 mile post 34 measured sustained winds of 40 mph or higher.
High Wind, Kimball
- When
- January 16, 10:15 AM MST to 1:35 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- January 16, 10:44 AM MST to 12:10 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher.
High Wind, Dawes
- When
- January 16, 11:00 AM MST to 12:00 PM MST
- Where
- Dawes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS sensor at Kings Canyon measured sustained winds of 40 mph or higher.
High Wind, Box Butte
- When
- January 16, 11:02 AM MST to 1:02 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The NEDOR sensor at Hemingford on Highway 385 measured sustained winds of 40 mph or higher.
High Wind, Banner
- When
- January 16, 11:47 AM MST to 2:47 PM MST
- Where
- Banner forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR sensor at Banner Road and Highway 71 measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 16/1147 MST.
High Wind, Morrill
- When
- January 16, 12:02 PM MST to 3:17 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The NEDOR sensor at Lisco on Highway 26 mile post 81 measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- January 16, 2:35 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Kansas, January 16, 20143 deaths · 1 injured · 1 event
- High Wind in Iowa, January 16, 2014$100,000 · 53 kt wind · 17 events
- Blizzard in Iowa, January 16, 2014$120,000 · 12 events
- High Wind in South Dakota, January 16, 20145 injured · 56 kt wind · 21 events
- High Wind in Nebraska, January 16, 201463 kt wind · 36 events
- High Wind in Nebraska, January 16 to 17, 201456 kt wind · 27 events
- Blizzard in Minnesota, January 16, 201421 events
- High Wind in Nebraska, January 16, 201458 kt wind · 20 events
- Blizzard in North Dakota, January 16, 201418 events
- Blizzard in Minnesota, January 16, 201416 events
- High Wind in South Dakota, January 16, 201460 kt wind · 16 events
- High Surf in Hawaii, January 16 to 28, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497735, 497743, 497746, 497740, 497741, 497727, 497729, 497733, 497736, 497731.